Colorado, 2019Flooding in Colorado, June 21, 2019
June 21, 2019 · NWS GJT · 2 events in 1 county or zone
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Gunnison River. Two women died in separate recreational accidents caused by the dangerous water conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt due to above normal temperatures produced high and fast flow on the Gunnison River. Two women died in separate recreational accidents caused by the dangerous water conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 21, 9:50 AM MST, 10 minutes earlier.
Area forecast discussion, Jun 21, 9:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1050 AM MDT Fri Jun 21 2019
.UPDATE...
Issued at 1050 AM MDT Fri Jun 21 2019
Went ahead and issued a Winter Weather Advisory above 9500 feet
for the Elkhead and Park Mountains, in effect now and continuing
through Sunday morning. While roadways still appear wet over
Rabbit Ears Pass and along Highway 40, SNOTEL precipitation
estimates show anywhere from 2 to 3 inches have already fallen
using a straight 10 to 1 ratio. Snow will fall below 9500 feet as
we've already seen this morning but the greatest accumulations
will be above 9500 feet. Storm total accumulations above 9500 feet
through Sunday morning will be in the 4 to 8 inch range.
UPDATE Issued at 935 AM MDT Fri Jun 21 2019
Models are struggling with temperature trends today, particularly
across the north, by showing a substantial warm bias. As a result,
did an update for today's highs across the board by lowering them
several degrees. Additionally, instability has driven snow levels
down across northwest Colorado with light snow being reported in
Hayden and Steamboat Springs. Therefore, did a short term update
to snow levels as well, though roads are expected to remain wet
with minimal impacts. What a way to kick off the summer season!
&&
.SHORT TERM...(Today through Saturday)
Issued at 256 AM MDT Fri Jun 21 2019
As expected, plenty of low clouds and light to moderate rainfall
is occurring from around Moab northeast to Grand Junction and then
up to just west of Steamboat Springs as the slow moving front
continues to drop down from the north. Ahead of the front, some
gusty winds are being realized with a 51 mph gust being reported
at the Grand Junction airport a few minutes ago. Models continue
to show this front stalling out along and north of I-70 through
the day today and dropping south from the afternoon onwards. This
movement will still remain slow, however, so unsettled weather
remains in the forecast for the northern half of the CWA until
this evening when the front finally gets moving again. The HRRR
and NAMNEST do show a bit of a lull in activity from about 3PM
through 7PM as one piece of energy leaves the area and the next
starts to move through. Even so, some convection will persist. So
as we've said over the last few days, showers and thunderstorms
will be the rule with some gusty surface winds expected. Winds
will likely vary from 40 to 50 mph at times under and near the
stronger storms/showers. Some snow is also possible at the highest
elevations with the northern mountains favored right now before
shifting to the central mountains tomorrow night. A inch or two of
snow, maybe a few spots getting a bit higher than that, is
possible. Can someone please tell Mother Nature that today is the
first day of summer? Pretty sure she didn't get the message.
Speaking of, it will be fairly obvious where the front has set up
as temperatures along and behind it will be much colder than
normal while areas to the south will be right around normal. MOS
guidance suggesting a high of 81F for Durango today...nice...and a
high between 57 to 66F for Grand Junction. It's summer, right?
Overnight, as mentioned, the front gets moving again with precip
extending from the Four Corners through Nucla over the Uncompahgre
Plateau and Grand Mesa extending up into Vail Pass. This line will
continue to drop southeast and by daybreak, the precip will start
waning along the Continental Divide as upper level support rushes
off to the northeast. We're not done yet though because even
though the surface front will have exited the area, we still have
to contend with the upper level trough. The base of the trough
will swing through during the day Saturday and with such
anomalously cold air aloft, plenty of instability will exist and
bring yet another round of showers and storms to the area.
Temperatures will remain well below normal for almost the entire
CWA.
.LONG TERM...(Saturday night through Thursday)
Issued at 256 AM MDT Fri Jun 21 2019
Northwest flow will return Sunday with precipitation exiting the
region to the east. Models are in fairly good agreement with zonal
flow across the CWA on Monday, transitioning to southwest flow as
a ridge of high pressure moves through Tuesday. Expect a few
showers to develop Monday over higher terrain, otherwise we'll see
clearing skies and temperatures climbing back to normal.
Southwest winds will intensify as a subtropical jet approaches the
region Tuesday night into Wednesday. Clear skies will allow
upper level winds to mix down to the surface during the day,
creating breezy conditions Wednesday afternoon. The combination of
increased winds and little to no precipitation in the extended
forecast elevate the concern for critical fire weather conditions
by midweek next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1050 AM MDT Fri Jun 21 2019
A cold front will remain stalled along the I-70 corridor today and
this evening resulting in showers, storms, and gusty winds
impacting KGJT, KRIL, KHDN, KEGE, and KASE. ILS breakpoints are
likely to be met across the north throughout the day with
MVFR/IFR conditions possible in the heaviest showers and storms.
Remaining TAF sites will see VFR conditions and some gusty winds
but convection will remain with the front which doesn't get moving
until 03Z this evening. Snow levels are generally going to remain
above 9000 feet through the period but instability will drive
snow levels down to near 7000 feet in showers. Expect frequent
mountain obscuration.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Sunday for COZ004.
UT...None.
&&
UPDATE...MMS
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...TGJT
Hazardous weather outlook, Jun 21, 3:11 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
411 AM MDT Fri Jun 21 2019
COZ001>014-017>023-UTZ022>025-027>029-221300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
411 AM MDT Fri Jun 21 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A slow moving cold front will bring some showers, thunderstorms,
gusty winds and even some mountain snow to the northern half of
the forecast area. By tonight, precipitation will shift southward.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
More showers and storms expected Saturday as an upper level trough
moves through. Dry conditions expected Sunday onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 21, 7:27 AM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
827 AM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 ESE CRAIG 40.51N 107.53W
06/21/2019 M1.08 INCH MOFFAT CO COCORAHS
COCORAHS STATION CO-MF-21 CRAIG 1.2ESE.
0700 AM HEAVY RAIN 1 NW CLARK 40.71N 106.93W
06/21/2019 M1.05 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-22 CLARK 0.7NW.
0700 AM HEAVY RAIN 1 WNW STEAMBOAT SPRINGS 40.49N 106.85W
06/21/2019 M1.05 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-45 STEAMBOAT SPRINGS
1.5WNW.
0700 AM HEAVY RAIN 2 N STEAMBOAT SPRINGS 40.51N 106.82W
06/21/2019 M1.04 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-52 STEAMBOAT SPRINGS
2.5N.
0700 AM HEAVY RAIN 1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
06/21/2019 M0.99 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
0.6NNW.
0700 AM HEAVY RAIN 2 ESE STEAMBOAT SPRINGS 40.47N 106.79W
06/21/2019 M0.91 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-40 STEAMBOAT SPRINGS
2.0ESE.
0700 AM HEAVY RAIN 4 NE PHIPPSBURG 40.26N 106.87W
06/21/2019 M0.89 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-63 OAK CREEK 4.7 E.
0615 AM HEAVY RAIN 5 WNW CRAIG 40.54N 107.64W
06/21/2019 M0.78 INCH MOFFAT CO COCORAHS
COCORAHS STATION CO-MF-26 CRAIG 4.9 WNW.
0600 AM HEAVY RAIN 2 E STEAMBOAT SPRINGS 40.47N 106.79W
06/21/2019 M0.78 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
1.9E.
0700 AM HEAVY RAIN 5 ENE PHIPPSBURG 40.26N 106.85W
06/21/2019 M0.77 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-66 OAK CREEK 5.6 E.
0605 AM HEAVY RAIN OAK CREEK 40.27N 106.96W
06/21/2019 M0.62 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.
&&Local storm report, Jun 21, 9:06 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1006 AM MDT FRI JUN 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM SNOW 10 S HAYDEN 40.34N 107.26W
06/21/2019 M1.5 INCH ROUTT CO BROADCAST MEDIA
ELEVATION 7600 FEET.
&&
MMSFlood, Gunnison
- When
- June 21, 10:00 AM MST to 3:00 PM MST
- Where
- Gunnison County, 3.68 mi WSW of (Guc)gunnison Co Arp
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.517, -106.996
A woman was on a stand-up paddle board on the Gunnison River near County Road 32 when she lost control and became caught on a tree in the river. She later passed away.
Flood, Gunnison
- When
- June 21, 12:00 PM MST to 3:00 PM MST
- Where
- Gunnison County, 7.67 mi WNW of Iola to 7.87 mi WNW of Iola
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.473, -107.210
A woman was kayaking in Blue Mesa Reservoir near the Gunnison River inlet and passed away.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, June 21, 20191 death · $585,000 · EF1 · 31 events
- Flash Flooding and Hail in Missouri, June 21 to 24, 20191 death · $1.4 million · 1 in hail · 33 events
- Hail and Damaging Winds in Missouri, June 21, 20191 death · 2 injured · $309,000 · 65 kt wind · 11 events
- Flash Flooding and Damaging Winds in Illinois, June 21, 20191 death · 2 injured · $202,000 · 65 kt wind · 12 events
- Tornadoes and Hail in Tennessee, June 21, 20192 injured · $918,000 · EF1 · 84 events
- Dust Devil in New Mexico, June 21, 201920 injured · $10,000 · 1 event
- Tornadoes and Flash Flood in Kentucky, June 21, 2019$1.4 million · EF1 · 31 events
- Hail and Damaging Winds in Georgia, June 21 to 22, 2019$635,000 · 1.5 in hail · 54 events
- Damaging Winds in Tennessee, June 21, 2019$215,000 · 65 kt wind · 13 events
- Damaging Winds in Kentucky, June 21, 2019$114,000 · 55 kt wind · 7 events
- Damaging Winds in Alabama, June 21, 20191 injured · $9,000 · 52 kt wind · 29 events
- Damaging Winds in Tennessee, June 21 to 22, 201955 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832399, 832414.